Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Norman, OK

April 26, 1998Garvin County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 26, 1998, 8:30 PM CDT for Garvin County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1998, 8:30 PM CDT (01:30 UTC)
Expired
Apr 26, 1998, 11:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Garvin County, OK

The radar

The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 270134
FFWOKC
OKC049-270400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     GARVIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1100 PM CDT

* AT 823 PM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS
  GARVIN COUNTY WHERE RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS
  FALLEN.  STATE HIGHWAY 19 WAS REPORTED TO BE CLOSED NEAR MAYSVILLE
  DUE TO HIGH WATER.  WATER IS ALSO BEGINNING TO ACCULMULATE ON
  STREETS IN PAULS VALLEY OVER THE CURBS. 

* LOCATIONS IN THE WARNING INCLUDE WHITEBEAD...  PURDY...PAULS
  VALLEY...PAOLI...MAYSVILLE... ANTIOCH ANtD ALONG RUSH CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

...SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 4:41 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 26, 4:41 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SUN APR 26 1998

CNVCTN CONT TO DVLP OVR PTNS OF FA AHD OF UPR LOW MOVG EWD THRU SERN
NM. MNWHL... CDFNT/SFC BNDRIES STRETCHING FM VCNTY SPS... TO NR
ADM... TO SWD OF TUL ALSO PROVIDING LOW LVL FOCUS. SCTD STRG/SVR
TSTMS LKLY THIS EVE IN VCNTY OF AND SWD OF SFC BNDRY THAT WL BE
SAGGING SLOWLY SEWD OVRNGT. WITH SLOW MVMNT OF UPR LOW AND SFC
BNDRIES... PTNTL FOR LOCALLY HEAVY RNFL EXISTS MAINLY NR AND NWWD OF
SFC BNDRY. THIS TRANSLATES TO AN AREA EXTENDING ACRS PTNS OF SWRN
OK/WRN NTX ... CNTRL AND NCNTRL OK... EXPANDING IN PTNS OF SERN OK
OVRNGT. WL ISSUE FFA FOR THIS AREA. SFC/H8 FLOW AHD AND VCNTY OF
LOW LVL BAROCLINIC ZN XPCTD TO MAINTAIN GUD MSTR ADVCTN/ISENT LFT
OVR THE AREA... WHILE GUD SYNOPTIC PCPN AND CLDS WL BE SLOW TO MOV OUT NXT
CPL DAYS AS UPR LOW TENDS TO STAGNATE OVR THE AREA THRU TUES. PCPN
AND CLDS... ALONG WITH SOME LOW LVL CAA WL HELP TO KEEP TEMPS ON THE
COOL SIDE THRU MID WEEK.

FCSTID = 32
OKC   54  65  53  64 / 100  80  60  50
HBR   51  61  49  63 / 100  70  50  40
SPS   55  66  52  66 /  80  60  40  30
GAG   48  55  45  56 / 100  80  60  50
PNC   52  62  51  62 / 100 100  60  50
DUA   61  70  56  67 / 100  80  50  40

.OUN...
OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ007>008...
OKZ012>013...OKZ017>020...OKZ023>032...OKZ037>048...OKZ050>052.

TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ085>086...TXZ088>090.

In the hours before

Local storm report, Apr 26, 5:26 PM CDT, 3 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
526 CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM        JOY                  TX     0.75 INCH HAIL.
04/26/98      CLAY                        50 TO 60 MPH WINDS.

CW
Local storm report, Apr 26, 6:22 PM CDT, 2 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
620 CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615 PM        MARLOW                 OK   ROAD WASHED OUT. 2 STREETS
04/26/98      STEPHENS                    UNDER WATER.

J
Special weather statement, Apr 26, 7:42 PM CDT, 48 minutes before
OKZ037>048-050>052-TXZ083>090-270115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE HAS RETAINED THE TORNADO WATCH THROUGH 9
PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST OKLAHOMA -

PONTOTOC... COAL... JOHNSTON... ATOKA... MARSHALL... AND BRYAN.

ELSEWHERE... TORNADO WATCHES HAVE BEEN DISCONTINUED FOR THE REST OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. ALTHOUGH AREAS OF HEAVY
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THESE AREAS THIS
EVENING... THE POTENTIAL FOR TORNADOES HAS DIMINISHED. HEAVY RAIN...
STRONG GUSTY WINDS... AND SMALL HAIL STILL WILL BE POSSIBLE... BUT THE
PRIMARY THREAT IS TURNING TO HEAVY RAIN AND THE POSSIBILITY OF
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PARTS OF
WESTERN NORTH TEXAS AND A LARGE PART OF CENTRAL AND SOUTHEAST
OKLAHOMA.

24
Special weather statement, Apr 26, 7:42 PM CDT, 48 minutes before
OKZ037>048-050>052-TXZ083>090-270115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT SUN APR 26 1998

THE NATIONAL WEATHER SERVICE HAS RETAINED THE TORNADO WATCH THROUGH 9
PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST OKLAHOMA -

PONTOTOC... COAL... JOHNSTON... ATOKA... MARSHALL... AND BRYAN.

ELSEWHERE... TORNADO WATCHES HAVE BEEN DISCONTINUED FOR THE REST OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. ALTHOUGH AREAS OF HEAVY
THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THESE AREAS THIS
EVENING... THE POTENTIAL FOR TORNADOES HAS DIMINISHED. HEAVY RAIN...
STRONG GUSTY WINDS... AND SMALL HAIL STILL WILL BE POSSIBLE... BUT THE
PRIMARY THREAT IS TURNING TO HEAVY RAIN AND THE POSSIBILITY OF
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PARTS OF
WESTERN NORTH TEXAS AND A LARGE PART OF CENTRAL AND SOUTHEAST
OKLAHOMA.

24
Local storm report, Apr 26, 8:25 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM       4 W NIDA              OK    WIND DAMAGE.
04/26/98      JOHNSTON                    6 INCH DIA LIMB DOWN.
                                          POWER OUT. ESTIMATED 60
                                          MPH WINDS.

CW
Local storm report, Apr 26, 8:25 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT SUN APR 26 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM       4 W NIDA              OK    WIND DAMAGE.
04/26/98      JOHNSTON                    6 INCH DIA LIMB DOWN.
                                          POWER OUT. ESTIMATED 60
                                          MPH WINDS.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:43 PM CDTSevere Thunderstorm WarningOUNJohnston47 min
Apr 26, 8:25 PM CDTSevere Thunderstorm WarningOUNAtoka50 min
Apr 26, 9:45 PM CDTFlash Flood WarningOUNSeminole2 hr

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.